Hail, Phillips
- When
- July 17, 2:30 PM MST
- Where
- Phillips County, 2.81 mi N of Haxtun
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 40.670, -102.610
A severe thunderstorm produced hail up to quarter size in Phillips County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced hail up to quarter size in Phillips County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 17, 1:33 PM MST, 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 233 PM MDT TUE JUL 17 2012 .SHORT TERM...A WEAK WESTERLY FLOW ALOFT WILL PREVAIL THROUGH THE EVENING AS A RIDGE RESIDES OVER THE SOUTHERN ROCKIES. DRIER AIR HAS MOVED INTO THE AREA FROM THE WEST. THIS WILL DECREASE THE AMOUNT OF THUNDERSTORMS TODAY. AIRMASS WILL STILL BE UNSTABLE ENOUGH AND ENOUGH MOISTURE WILL BE PRESENT FOR SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING. DUE TO AN EASTERLY STORM MOTION AT 10 MPH AND A DRIER AIRMASS...THE THREAT FOR FLASH FLOODING TODAY WILL BE LOWER. THE CONVECTION DECREASE LATE IN THE EVENING AND SHOULD COME TO AN END AROUND MIDNIGHT. ON WEDNESDAY...UPPER LEVEL RIDGE WILL BE CENTERED OVER EASTERN COLORADO. THIS WILL PRODUCE A WEAK FLOW ALOFT. AIRMASS WILL WARM AND MOISTURE WILL INCREASE SLIGHTLY. PRECIPITABLE WATER VALUES WILL RANGE FROM 0.65 INCHES OVER THE HIGHER TERRAIN TO AROUND AN INCH OVER THE FRONT RANGE AND EASTERN PLAINS. CAPES WILL BE UP TO 1000 J/KG. EXPECT ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS. MOST OF THEM WILL INITIATE OVER THE HIGH COUNTRY AND THEN SPREAD EAST ACROSS THE FRONT RANGE. WILL BE MORE DIFFICULT FOR STORMS TO MAKE IT ACROSS THE EASTERN PLAINS DUE TO THE WEEK WINDS ALOFT AND WARM AIR HELPING TO CAP CONVECTION. .LONG TERM...AN UPPER LEVEL HIGH WILL BUILD BACK OVER THE AREA BY THU AND REMAIN OVER THE AREA THRU FRI. SOME SUBTROPICAL MOISTURE WILL LINGER OVER THE AREA BOTH DAYS HOWEVER PRECIPITABLE WATER VALUES WILL DECREASE FROM THU INTO FRI. BEST CHC OF STORMS WILL BE OVER THE HIGHER TERRAIN BOTH DAYS HOWEVER COVERAGE MAY DECREASE SOME ON FRI. OVER NERN CO TSTM CHANCES LOOK ON THE LOW SIDE AND CONFINED CLOSER TO THE FOOTHILLS. AS FAR AS HIGHS READINGS WILL RISE INTO THE MID TO UPPER 90S OVER NERN CO WITH 100 DEGREES POSSIBLE OVER THE FAR NERN CORNER BOTH DAYS. FOR THE WEEKEND THE ECMWF KEEPS THE UPPER LEVEL HIGH OVER COLORADO WHILE THE GFS SHIFTS IT INTO KANSAS AND NEBRASKA. AS A RESULT THE GFS SHOWS BETTER SUBTROPICAL MOISTURE MOVING BACK INTO THE MTNS IN SSW FLOW WHILE THE ECMWF KEEPS THE BEST SUBTROPICAL MOISTURE FURTHER WEST OVER WRN CO AND UTAH. AT THIS POINT HARD TO SAY WHICH SOLUTION IS BEST. FOR NOW WILL KEEP A CHC OF TSTMS IN THE MTNS BOTH DAYS. OVER NERN CO WILL ONLY MENTION A SLIGHT CHC OF TSTMS NR THE FOOTHILLS AND KEEP THE PLAINS DRY. BASED ON LATEST 850-700 MB TEMPS HIGHS WILL RANGE FROM THE MID 90'S TO LOWER 100'S OVER NERN CO. BY EARLY NEXT WEEK THE UPPER LEVEL HIGH IS FCST TO BE OVER THE CNTRL PLAINS WITH THE FLOW ALOFT BECOMING MORE SWLY. BOTH THE ECMWF AND GFS SHOW DECENT SUBTROPICAL MOISTURE OVER THE AREA WITH A CHC OF TSTMS OVER THE HIGHER TERRAIN WITH PRECIPITABLE WATER VALUES ABV AN INCH. OVER NERN CO EXPECT ANOTHER HOT DAY WITH A SLIGHT CHC OF TSTMS MAINLY NEAR THE FOOTHILLS AS THE NERN PLAINS REMAIN CAPPED DUE TO WRM MID LVL TEMPS. HIGHS ON MON WILL LIKELY RANGE FROM 95 TO 100 DEGREES OVER NERN CO. BY TUE A WK FNT MAY MOVE INTO NERN CO BRINGING SLIGHTLY COOLER TEMPS ALONG WITH AN INCREASE IN LOW LVL MOISTURE AND A BETTER CHC FOR TSTMS. && .AVIATION...SCATTERED THUNDERSTORMS WILL SHIFT ACROSS THE DENVER AREA THIS LATE THIS AFTERNOON AND EARLY EVENING. CEILINGS WILL FALL BELOW 6000 FEET AND VISIBILITY WILL DROP BELOW 5 MILES UNDER THE STRONGEST THUNDERSTORMS. OUTFLOW WIND GUSTS TO 30 KNOTS WILL BE POSSIBLE WITH THE THUNDERSTORMS. OTHERWISE...VFR CONDITIONS AND LIGHT WINDS WILL PREVAIL THROUGH TONIGHT. ANOTHER ROUND OF AFTERNOON AND EVENING THUNDERSTORMS WILL DEVELOP WEDNESDAY. && .HYDROLOGY...SCATTERED THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS AFTERNOON AND AGAIN ON WEDNESDAY. STORM MOTION TODAY WILL BE TO THE EAST AT AROUND 10 MPH. AIRMASS IS NOT AS MOIST AS YESTERDAY...SO THE FLASH FLOOD THREAT WILL BE LOWER TODAY. FLASH FLOOD THREAT WILL BE SLIGHTLY HIGHER WEDNESDAY AS MOISTURE INCREASES SLIGHTLY. STORMS WILL BE SLOWER MOVING AND THE THREAT FOR STORMS TO REDEVELOP OVER THE SAME AREA WILL HIGHER WEDNESDAY. THE THREAT FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL DECREASE THURSDAY AND FRIDAY WITH A LOWER POTENTIAL FOR FLASH FLOODING IN THE BURN SCARS. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...MEIER LONG TERM....RPK AVIATION...MEIER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 930 AM MDT TUE JUL 17 2012 COZ030>051-181530- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 930 AM MDT TUE JUL 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP AGAIN THIS AFTERNOON AND EVENING. THE STORMS WILL BE MOST NUMEROUS IN AND NEAR THE FRONT RANGE MOUNTAINS...WITH FEWER STORMS FURTHER EAST ON THE PLAINS.THE STORMS WILL BE SLOW MOVING AGAIN AND SOME WILL PRODUCE BRIED HEAVY RAIN. THERE WILL BE A SMALL THREAT OF FLOODING IN THE FOOTHILLS BURN AREAS. GUSTY WINDS UP TO 40 MPH ARE ALSO POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOUTHWESTERLY FLOW ALOFT WILL CONTINUE TRANSPORTING MOIST SUBTROPICAL AIR ACROSS COLORADO THROUGH THE PERIOD. THERE WILL CONTINUE TO BE A CHANCE OF THUNDERSTORMS ACROSS THE MOUNTAINS AND ADJACENT PLAINS WITH A SLIGHT CHANCE OF STORMS OVER THE REST OF THE AREA. TEMPERATURES WILL BE AT OR SLIGHTLY WARMER THAN NORMAL. NO SEVERE WEATHER IS EXPECTED THROUGH THE PERIOD...BUT LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WEDNESDAY DUE TO SLOW MOVEMENT OF STORMS. BURN SCARS FROM RECENT WILDFIRES WILL BE PARTICULARLY VULNERABLE TO FLOODING IF HEAVY RAINS OCCUR. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
The Goodland radar (KGLD), 164 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2012Every state in 2012This day in weather historyWarnings in Colorado, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391187.